Iowa, 2008Hail in Iowa, July 27, 2008
July 27, 2008 · NWS OAX · 1 event in 1 county or zone
A return of warmer and more unstable air, in a northwesterly flow aloft environment, helped fuel isolated thunderstorms in southwest Iowa. One storm dropped large hail in the Essex area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A return of warmer and more unstable air, in a northwesterly flow aloft environment, helped fuel isolated thunderstorms in southwest Iowa. One storm dropped large hail in the Essex area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 27, 5:12 AM CST, 8 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 5:12 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 AM CDT SUN JUL 27 2008
.UPDATE...TOOK OUT ALL MENTION OF MORNING TSTMS. SD SYSTEM
IS TRACKING WELL TO THE NORTH WITH NO SIGN OF ANY SOUTHERN
DEVELOPMENT. DO NOT EXPECT ANYTHING BEFORE 21Z AT THE EARLIEST.
&&
.PREV DISCUSSION... /ISSUED 434 AM CDT SUN JUL 27 2008/
DISCUSSION...
FORECAST ISSUES ARE SIMILAR TO PAST COUPLE OF DAYS. HARD TO
RESOLVE WAVES ROUND THE UPPER RIDGE. THE RIDGE HAS ENTRAINED A
LARGE POOL OF SUBTROPICAL MOISTURE ALOFT...INCLUDING THE REMNANTS
OF TD DOLLY...SO BOTH LOW AND MID LEVEL MOISTURE WILL GENERALLY
BE AMPLE. MODELS ARE DOING A VERY POOR JOB OF INDICATING TSTM
AREAS AND LOW LEVEL BOUNDARIES. THIS MORNING MY MODEL
PREFERENCE...IF ANY...WAS A BLEND OF 00Z GFS AND HI RES ECMWF.
00Z NAM WAS MUCH TOO FAR SOUTH WITH MCS IN DAKOTAS...AND 06Z
RUN NOT LOOKING MUCH BETTER. DESPITE SOME VERY RECENT IR
ENHANCEMENT IN OFK VCNTY...EXPECT PRECIP TO REMAIN GENERALLY NORTH
OF THE AREA UNTIL LATER AFTN. AT THAT POINT THERE MAY BE ENOUGH
SFC BASED HEATING TO BREAK THE CAP. CHC WILL CONTINUE AFTER DARK
WHEN LLJ PICKS UP...BUT RISING MID LEVEL TEMPS SUGGEST THAT IF
TSTMS DO GET STARTED IN OUR AREA THEY WOULD TEND TO MOVE EAST
AFTER MIDNIGHT.
BOTH GFS AND ECMWF RUN A SFC LOW ACROSS SRN SD ON MONDAY WITH HOT
AIR TO THE SOUTH OVER OUR AREA. THINK THERE IS STILL A SLIGHT CHC
THAT CAP COULD BREAK TOWARD EVE JUST SOUTH OF SD BORDER. OTHERWISE
HOT AND DRY WITH AFTN HEAT INDEX CLOSE TO 105...DEPENDING ON DPTS.
THERE IS STILL SOME CHC THAT TSTMS WILL MOVE S INTO THE AREA MON
NGT AS UPPER HGTS BEGIN TO FALL. THE SOUTH MAY ALSO SEE SOME
PRECIP FROM REMNANTS OF DOLLY MAINLY TUE. THIS WOULD CORRESPOND TO
ECMWF TIMING...WHICH HAS BEEN MORE CONSISTENT LATELY. MORE CLOUDS
AND LOWER TEMPS WILL ALSO RESULT.
WED MAY BE DRY BETWEEN SYSTEMS WITH WK HI PRES OVER AREA...BUT GFS
AND ECMWF BOTH RUN ANOTHER SHORT WAVE THROUGH THE NORTHERN PLAINS
THU NIGHT. RAISED POPS A BIT IN THE NORTH TO REFLECT THIS
POSSIBILITY...BUT OTHERWISE CHANCED LITTLE BEYOND TUE REFLECTING
GREAT FORECAST UNCERTAINTY.
IT IS WORTH NOTING THAT IF NEW MODELS ARE RIGHT...UPPER RIDGE
BUILDS FAIRLY STRONGLY INTO THE AREA BY NEXT WEEKEND...A SCENARIO
FOR HOT DRY WEATHER.
AVIATION...
OR TAF SITES KOMA/KLNK/KOFK THRU 29/12Z.
VFR CONDITIONS LIKELY FOR MUCH OF THE TAF PD. SOME PATCHY
FOG/STRATUS BEING REPORTED EARLY THIS MORNING BUT SHOULD BE ISOLATED
ENOUGH NOT TO BRING DOWN TO IFR CONDITIONS AT ANY OF THE TAF SITES.
UNCERTAINTY REMAINS IN FORECAST THIS AFTERNOON WITH WHERE AND WHEN
TSTMS WL FIRE...IF AT ALL. HIGHEST CHANCES APPEAR TO BE LATER THIS
AFTERNOON SO WL COVER WITH PROB30 GROUPS AFTER 21Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK/GRIFFIS
Hazardous weather outlook, Jul 27, 10:02 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1102 AM CDT SUN JUL 27 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1102 AM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THROUGH
TONIGHT. FOR THIS AFTERNOON...AREAS AT RISK ARE GENERALLY
EAST OF A LINE FROM ABOUT PIERCE TO SIDNEY...THEN OVER THE ENTIRE
OUTLOOK AREA TONIGHT. DEVELOPMENT OF SEVERE STORMS WOULD MOST LIKELY
OCCUR THIS EVENING WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES CONTINUE OVER THE AREA THROUGH MID WEEK.
SOME SEVERE STORMS ARE POSSIBLE DURING THIS TIME...ESPECIALLY IN
THE LATE AFTERNOON AND EVENING HOURS.
HIGH TEMPERATURES MONDAY ARE FORECAST TO REACH WELL INTO THE 90S.
THE MID AFTERNOON HEAT INDEX IS FORECAST TO REACH 100 TO 105 ACROSS
THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS PROBABLY WILL NOT BE NEEDED THIS AFTERNOON...BUT
ACTIVATION IS POSSIBLE TONIGHT.
DEE
Hail, Page
- When
- July 27, 1:20 PM CST to 1:30 PM CST
- Where
- Page County, Essex
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -95.300
Hail up to 1 inch in diameter fell in the Essex area for about 10 minutes. The hail caused scattered crop and vehicle damage in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112723.